Alert archive / West Virginia / Tornado Warnings in 2022
Tornado Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Mar 31, 2022, 3:04 PM EDT for Mineral County, West Virginia; Allegany County, Maryland. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2022, 3:04 PM EDT (19:04 UTC)
- Expired
- Mar 31, 2022, 3:17 PM EDT
- In force
- 13 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Allegany County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 136 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:14 PM EDT | TSTM WND DMG | Cumberland, MD | TREE DOWN ON THE 200 BLOCK OF CARROLL STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 2:01 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 554 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401
WFUS51 KLWX 311904
TORLWX
MDC001-WVC057-311930-
/O.NEW.KLWX.TO.W.0002.220331T1904Z-220331T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
304 PM EDT Thu Mar 31 2022
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Northwestern Allegany County in western Maryland...
Northeastern Mineral County in eastern West Virginia...
* Until 330 PM EDT.
* At 303 PM EDT, a severe thunderstorm capable of producing a tornado
was located over La Vale, or near Cumberland, moving northeast at
50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* Locations impacted include...
Cumberland, La Vale, Ridgeley, Eckhart Mines, Mount Savage,
Ellerslie, Corriganville, Wellersburg, Flintstone, Wolfe Mill and
Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sterling Virginia.
&&
LAT...LON 3972 7880 3972 7860 3969 7857 3961 7886
3968 7892 3973 7885
TIME...MOT...LOC 1903Z 235DEG 45KT 3967 7883
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
LEE2 follow-up statements
665
WWUS51 KLWX 311911
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
311 PM EDT Thu Mar 31 2022
WVC057-311921-
/O.CAN.KLWX.TO.W.0002.000000T0000Z-220331T1930Z/
Mineral WV-
311 PM EDT Thu Mar 31 2022
...THE TORNADO WARNING FOR NORTHEASTERN MINERAL COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning hasmoved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Maryland.
LAT...LON 3972 7871 3966 7880 3968 7882 3972 7882
TIME...MOT...LOC 1911Z 235DEG 45KT 3973 7872
$$
MDC001-311930-
/O.CON.KLWX.TO.W.0002.000000T0000Z-220331T1930Z/
Allegany MD-
311 PM EDT Thu Mar 31 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
NORTHWESTERN ALLEGANY COUNTY...
At 311 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Lake Gordon, or near Cumberland, moving northeast at
50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
Locations impacted include...
La Vale, Ellerslie and Corriganville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3972 7871 3966 7880 3968 7882 3972 7882
TIME...MOT...LOC 1911Z 235DEG 45KT 3973 7872
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
LEE546
WWUS51 KLWX 311917
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
317 PM EDT Thu Mar 31 2022
MDC001-311927-
/O.CAN.KLWX.TO.W.0002.000000T0000Z-220331T1930Z/
Allegany MD-
317 PM EDT Thu Mar 31 2022
...THE TORNADO WARNING FOR NORTHWESTERN ALLEGANY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Maryland.
LAT...LON 3972 7871 3966 7880 3968 7882 3972 7882
TIME...MOT...LOC 1915Z 235DEG 45KT 3977 7864
$$
LEEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Mar 31, 10:20 AM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Mar 31, 10:20 AM EDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1020 AM EDT Thu Mar 31 2022
.SYNOPSIS...
A strong cold front will approach the area later today, then cross
the area tonight. High pressure will build in Friday into Saturday.
A cold front and wave of low pressure are expected to move over the
area Saturday night into Sunday. High pressure is expected to make
another brief return early next week before unsettled weather
returns by the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The focus of the near term will be on the potential for severe
thunderstorms with the primary threat being damaging winds and
the potential for an isolated tornado and large hail. The main
uncertainty for this event will be how much instability is
realized, and if it is rooted within the boundary layer. 12Z
CAMs continue to show an upward trend in potential instability
this afternoon/evening along and east of I-81. If this
instability comes to fruition, given the ample shear in place
and height falls along the trough/cold front, strong to severe
thunderstorms could be more widespread in nature. The LLJ will
be pumping Gulf Moisture into the area at 55-70 kts at 850 mb
and 40-60 kts at 925 mb. There is the potential for cellular
storms ahead/along the cold front before they congeal into a
linear feature that may include the potential for mesovorticies
along the leading edge. Again, this all depends on if modeled
instability is realized. Previous discussion follows...
Given the ample moisture, the flood threat is non-existent,
mainly north and east of DC into northeast Maryland where CAMs
suggest convergence along the cold front and a training aspect
to the convection. SPC has maintained a Slight Risk for the
majority of the CWA with the 13Z update, but monitor
spc.noaa.gov for the latest outlooks for any potential
modifications. The potential for 40+ kt gusts does exist amidst
the WAA sector mainly if any showers are able to bring down the
wind. Previous discussion follows...
Deepening surface cyclone over the western Great Lks will move
into western Quebec by tonight. Ahead of its associated cold
front, a strong low-lvl flow will develop over the area with
925 and 850 mb winds increasing to 45kt and 65kt respectively
by 18Z today. 500 mb heights will fall around 100 meters in 12
hours today leading to large scale ascent for upward vertical
motion. Widespread showers and low-topped thunderstorms are
expected beginning by 12Z across the Appalachian region and will
spread east through the day, exiting the Chesapeake Bay by 03Z
tonight. While instability will be limited (CAPE values
generally 250-500 J/kg), magnitude of low-lvl winds is such that
any showers or thunderstorms will be capable of producing
damaging wind gusts. Even outside of showers, gradient winds are
strong enough to support 40-45 mph winds. While deep layer shear
is strong enough to support supercells, limited instability will
likely limit tornado potential. Most CAMs indicate a linear mode
of convection with a squall line moving through the area in the
18Z-02Z time frame. There will also be a low risk for flooding
across northeast Maryland where models indicate some training
convection possible. Showers will exit by 06Z but upslope
rain/snow showers will persist into Friday.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Deep upper level trough will cross the region Fri afternoon and
keep unsettled wx through the day with plenty of clouds and
isol-sct showers or virga and mountain snow showers. It will
also be breezy/windy with gusts 35-40 mph. Ridge axis at the sfc
and aloft builds over the area Fri night into Sat with tranquil
conditions and diminishing winds. A weak northern stream
disturbance will move across the area early on Sunday spreading
more showers late Saturday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A cold front and wave of low pressure are expected to be pulling
away from the Mid-Atlantic coastline Sunday morning. Guidance has
trended a pinch more amplified with the trailing upper trough. If
this trend were to continue, it could result in some more clouds or
even lingering shower activity during the day. Regardless, breezy
northwest winds and temperatures right around normal are expected
during the daylight hours. Temperatures may drop a pinch below
normal by early Monday morning as high pressure builds toward the
area from the Ohio and Tennessee River Valleys, and slightly cooler
air filters in.
Monday should feature lighter winds and similar daytime temperatures
with less clouds and low to nil precipitation chances to start.
Clouds likely increase later in the day ahead of a storm system
developing over the Mississippi River Valley. This system likely
brings a return to unsettled weather as it approaches the region
Tuesday into Wednesday. Given the anticipated deep nature of the
system and wind trajectories bringing moisture from the Gulf of
Mexico, some thunderstorms or periods of soaking rain are
possible.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MVFR cigs today through this evening along with showers and
thunderstorms mainly in the 18Z-02Z time frame. Gradient winds
up to around 35kt are expected this afternoon through early
evening, but deeper showers or thunderstorms may be able to
produce damaging wind gusts in excess of 50 kt. Showers end by
02Z tonight, then breezy conditions persist into Fri with gusts
25-30kt.
Lingering clouds and/or shower activity could lend to restrictions
early Sunday before VFR returns through Monday. NW wind gusts to
around 25 kt are possible Sunday, becoming lighter Sunday night into
Monday morning, then southerly Monday afternoon and night.
&&
.MARINE...
Gale conditions this afternoon through this evening with gusts
to around 35 kt expected. Showers and thunderstorms may be
capable of producing stronger winds over 50 kt which may require
SMWs. Winds diminish overnight but SCA conditions will persist
through the day Fri.
Northwesterly wind gusts to around 25 knots appear increasingly
likely Sunday in the wake of low pressure pulling away from the
coast. After perhaps some early morning rain, Sunday into Monday
should be dry. Winds likely slacken a bit Sunday night into Monday
morning before shifting to the south Monday afternoon. Winds may
increase due to southerly channeling Monday night.
&&
.TIDES/COASTAL FLOODING...
Water levels will continue to rise in response to strengthening
srly flow. Action stages are expected at Annapolis and Havre de
Grace. Annapolis could come close to minor coastal flooding this
evening and will need to be monitored more closely. PETSS
guidance continue to be an outlier showing moderate coastal
flooding at several sites. This guidance has had a notorious
high bias all year long and continues to be disregarded at this
time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 PM this evening to 6 PM EDT
Friday for ANZ530>543.
Gale Warning until 11 PM EDT this evening for ANZ530>543.
&&
SYNOPSIS...DHOF
NEAR TERM...LFR/CPB
SHORT TERM...LFR/CPB
LONG TERM...DHOF
AVIATION...LFR/DHOF
MARINE...LFR/DHOF
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Mar 31, 2:15 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 215 PM EDT Thu Mar 31 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-010200- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 215 PM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. A Wind Advisory is in effect for portions of north-central Maryland, northern and central Virginia, and the eastern panhandle of West Virginia until 8 PM this evening. A Gale Warning is in effect through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Gale Warning is in effect through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later today. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-010200- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 215 PM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. A Wind Advisory is in effect until 8PM this evening for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later today. MDZ001-501-502-VAZ503-504-WVZ501>506-010200- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 215 PM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County, Virginia. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Brief moderately heavy snow showers are possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later today.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:41 PM EDT | Wind Advisory | LWX | Berkeley, Jefferson | 6 hr |
| Mar 31, 2:50 PM EDT | Severe Thunderstorm Warning | LWX | Mineral | 40 min |
| Mar 31, 3:26 PM EDT | Severe Thunderstorm Warning | LWX | Mineral | 25 min |
| Mar 31, 3:48 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Mineral | 27 min |
| Mar 31, 4:33 PM EDT | Severe Thunderstorm Warning | LWX | Pendleton | 22 min |
| Mar 31, 5:19 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Hampshire, Hardy, Jefferson, Morgan | 41 min |
| Mar 31, 5:56 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 26 min |
| Mar 31, 11:22 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, Harford, City of Baltimore | 11 hr |
| Mar 31, 1:24 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 36 min |
| Mar 31, 1:34 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 41 min |
| Mar 31, 7:04 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 41 min |
| Mar 31, 7:13 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 47 min |
| Mar 31, 7:13 PM EDT | Tornado Warning | LWX | Carroll | 12 min |
| Mar 31, 7:42 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Harford | 36 min |
Nearby
Tornado Warnings in West Virginia, 2022Tornado Warnings in Maryland, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.